Ohio, 2012

Hail in Ohio, September 26, 2012

September 26, 2012 · NWS ILN · 3 events in 2 counties and zones

Thunderstorms developed in southern Ohio south of a cold front during the evening hours. The main threat from these storms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in southern Ohio south of a cold front during the evening hours. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 26, 6:37 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 26, 6:37 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
737 PM EDT WED SEP 26 2012

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY WILL GRADUALLY MOVE THROUGH THE
OHIO VALLEY THIS WEEK. SOUTH OF THE FRONT...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO IMPACT THE REGION. HIGH PRESSURE
WILL BUILD IN ON SATURDAY...BUT AN UPPER LEVEL LOW PRESSURE
CENTER WILL PROVIDE A CHANCE OF SHOWERS ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SOUTH OF A SLOWLY-MOVING COLD FRONT...THE CWA REMAINS ENTRENCHED
IN AN AREA OF DEEP MOISTURE AND MODERATE WEST-SOUTHWESTERLY FLOW
IN THE LOWER TO MID LEVELS. THE PRIMARY FORECAST FOCUS IS ON
CONVECTIVE CHANCES AND TIMING TONIGHT.

CONVECTION ONGOING ACROSS THE CWA APPEARS TO BE ASSOCIATED WITH A
WEAK VORTICITY CENTER OVER INDIANA...WITH THE NEW DEVELOPMENT
FIRING UP ON A BAND WELL OUT AHEAD OF IT. MEANWHILE...THE WSW-ENE
ORIENTED BAND OF SHOWERS (WITH EMBEDDED THUNDER) THROUGH CENTRAL
OHIO IS JUST AHEAD OF THE BOUNDARY. INSTABILITY HAS BUILT TO ABOUT 1000
J/KG IN NORTHERN KENTUCKY...AND IS GREATER FURTHER TO THE
SOUTHWEST. RUC13 INSTABILITY FORECASTS OF 2000-2500 J/KG ARE MUCH
TOO HIGH...GIVEN THE ERRONEOUS ADVECTION OF DEWPOINTS OVER 70
DEGREES INTO SW OHIO.

POPS ARE CATEGORICAL FOR THE FIRST FEW HOURS OF THE FORECAST...AS
THE CURRENT ACTIVITY WORKS ITS WAY THROUGH THE CWA. AFTER
THAT...MUCH OF THE CWA MAY SEE A BREAK FROM CONVECTIVE
POTENTIAL...IN THE WAKE OF THE AFTERNOON SYSTEM. WHERE INSTABILITY
IS GREATER IN THE SOUTH...ADDITIONAL DEVELOPMENT IS POSSIBLE.
GIVEN THE 40 KNOTS OF 0-3 KM SHEAR (WHICH IS ACTUALLY STRONGER
THAN THE 0-6 KM SHEAR)...SOME STORM ORGANIZATION AND A FEW STRONG
CELLS WILL BE POSSIBLE. WITHOUT A KEY TRIGGER OR MUCH
INSTABILITY...WIDESPREAD SEVERE WEATHER DOES NOT APPEAR POSSIBLE.

POPS WILL BE KEPT IN THE LIKELY CATEGORY FOR THE SOUTHEASTERN TWO
THIRDS OF THE CWA GOING INTO TONIGHT. HOWEVER...GIVEN THE LACK OF
PRECIPITATION BEHIND THE CURRENT INDIANA/OHIO SYSTEM...IT APPEARS
THAT THE ACTIVITY WILL BE SHOWERY AND NOT ALL OF IT WILL BE
CONVECTIVE. DEVELOPING STORMS IN SOUTHERN ILLINOIS MAY BE WHAT
ENDS UP PROVIDING A GREATER CHANCE OF PRECIPITATION LATER ON
TONIGHT.

THE HOLES IN THE CLOUD COVER ALLOWED THE SOUTHERN CWA TO APPROACH
80 DEGREES TODAY. GIVEN THE WARMER STARTING POINT...AND EXPECTED
MOIST AND CLOUDY ATMOSPHERE TONIGHT...MIN TEMPS IN THE SOUTH WERE
BUMPED UP A FEW DEGREES FROM THE PREVIOUS FORECAST. WITH THE FRONT
MOVING INTO THE AREA...AND COLD ADVECTION BEGINNING IN THE
NORTH...THE TEMPERATURE GRADIENT OVERNIGHT WILL BE SOMEWHAT TIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE FRONTAL BOUNDARY WILL CONTINUE TO MAKE VERY SLOW PROGRESS TO
THE EAST ON THURSDAY...BUT ENOUGH PROGRESS TO BRING AN END TO ANY
SIGNIFICANT CHANCES OF PRECIPITATION. THE FRONT WILL ORIENT ITSELF
EAST-TO-WEST ACROSS KENTUCKY...AND STALL OUT THROUGH FRIDAY. THIS
MEANS THAT THE MOISTURE AND FORCING ASSOCIATED WITH THE FRONT WILL
BE VERY CLOSE TO THE SOUTHERN EDGE OF THE FORECAST AREA. THIS
WILL REQUIRE A CHANCE OF SHOWERS (WITH A POSSIBILITY OF
THUNDERSTORMS) IN THE SOUTHERN HALF OF THE CWA FOR THURSDAY...AND
THEN JUST THE SOUTHERN THIRD OF THE CWA ON FRIDAY. AS THE VARIOUS
MODELS (AND THEIR VARIOUS RUNS) CONTINUE TO STRUGGLE WITH TIMING
THE EMBEDDED DISTURBANCES IN THE QUICK LOWER-TO-MID-LEVEL
FLOW...IT REMAINS DIFFICULT TO PIN DOWN THE TIME OR PLACEMENT OF
ANY NORTHWARD-IMPINGING CONVECTIVE SYSTEMS THAT MAY IMPACT THE CWA
DURING THIS TIME FRAME.

MAX TEMPERATURES WERE ADJUSTED SLIGHTLY DOWN THROUGH THE END OF
THE WEEK...AS THE COLD ADVECTION BEHIND THE FRONT WILL KEEP TEMPS
FROM REACHING 70. THE TEMPERATURE GRADIENT WILL BE TIGHTER ON
THURSDAY...WITH THE FRONT STILL IN THE AREA. GUIDANCE AND MODEL
NUMBERS EXHIBITED LITTLE SPREAD...INCREASING CONFIDENCE IN THE
FORECAST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS ARE IN CLOSE AGREEMENT THROUGH THE PERIOD. SAT AND SUN
FOCUSED ON TROUGH ACROSS THE AREA WITH DISTURBANCE ROTATING THRU.
TIMING OF THIS DISTURBANCE IS MAIN PROBLEM WITH GFS MORE SAT NIGHT
AND ECMWF MORE SUN. HAVE OPTED FOR SMALL POP ACROSS THE NORTH FOR
BOTH SCENARIOS FOR NOW. LATER FCST CAN PERHAPS HAVE BETTER HANDLE ON
TIMING. MON-WED WILL SEE RIDGING WITH WARMING THRU PERIOD.
SEASONABLY COOL MORNINGS WITH SEASONAL OR SLIGHTLY ABOVE NORMAL
DAYTIME HIGHS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
CONVECTION THAT IS OCCURRING OVER THE OHIO VALLEY IS OCCURRING IN
THE WARM SECTOR AHEAD OF A COLD FRONT THAT WILL DROP SOUTH INTO
KENTUCKY LATER THIS EVENING. SHOWERS WILL BE FOUND IN ANY TAF SITE
FOR THE EARLY PART OF THE NIGHT...WITH SOME THUNDER POSSIBLE
TOWARDS KCVG WHERE THE NOSE OF THE MOST UNSTABLE AIR CLIPS THIS
STATION. BEST INSTABILITY WILL BE FOCUSED OUT OF THE TAF SITES IN
QUESTION...GENERALLY FROM LOUISVILLE SOUTHWESTWARD. MVFR CIGS AND
VSBYS IN SHOWERS WILL OCCASIONALLY BE FOUND BUT MOST STATIONS ARE
REMAINING VFR...EVEN IN THE LIGHTER RAIN THAT MAY HIT THEM.

FRONT WILL DROP SOUTH AND WINDS WILL TURN NORTHEAST BEFORE
MIDNIGHT FOR THE NORTHERN TAF SITES...BY DAYBREAK FOR METRO CINCY.

STILL SOME UNCERTAINTY AS TO WHERE THE BKN-OVC CU DECK WILL FORM
IN THE COLDER POST-FRONTAL AIR...GENERALLY EXPECTED THE SUN TO HIT
THE MOISTENED AIR IN PLACE AND CREATE A BKN DECK 2-3KFT
TOMORROW...WITH DRYING AND MIXING OCCURRING IN THE
AFTERNOON...ESPECIALLY FOR THE NORTH WHERE SKIES MAY ACTUALLY GO
CLEAR BEFORE 0Z.

.OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...PADGETT
AVIATION...FRANKS
Hazardous weather outlook, Sep 26, 2:17 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
317 PM EDT WED SEP 26 2012

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-271930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-
317 PM EDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-271930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
317 PM EDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THIS AFTERNOON
AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW
STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HATZOS

In the hours before

Special weather statement, Sep 26, 7:09 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
809 PM EDT WED SEP 26 2012

KYZ091>093-OHZ078-270045-
KENTON KY-BOONE KY-CAMPBELL KY-CLERMONT OH-
809 PM EDT WED SEP 26 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLERMONT...
CAMPBELL...BOONE AND KENTON COUNTIES THROUGH 845 PM EDT...

AT 806 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEW PALESTINE OHIO TO BURLINGTON KENTUCKY...MOVING
EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER...AND HEAVY RAINFALL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OAKBROOK...AMELIA...
FLORENCE...ELSMERE...ERLANGER...CRESTVIEW HILLS...EDGEWOOD...LAKESIDE
PARK...COVINGTON...TAYLOR MILL...WILDER AND HIGHLAND HEIGHTS.

ALSO...LINDALE...BANTAM...EAST FORK STATE PARK...FAIRVIEW AND
CRESTVIEW ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3901 8479 3906 8443 3904 8441 3904 8436
      3903 8432 3907 8431 3911 8401 3898 8403
      3891 8474 3893 8481

HATZOS
Special weather statement, Sep 26, 7:43 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
843 PM EDT WED SEP 26 2012

KYZ094-095-270115-
OWEN KY-GRANT KY-
843 PM EDT WED SEP 26 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND CENTRAL OWEN
COUNTIES THROUGH 915 PM EDT...

AT 841 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR OWENTON...
MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...AND
HEAVY RAINFALL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
OWENTON...LONG RIDGE...NEEDMORE...HOLBROOK...
NATLEE...TWIN BRIDGES...NEW COLUMBUS...LAWRENCEVILLE AND KEEFER.

LAT...LON 3855 8493 3869 8462 3857 8449 3853 8447
      3851 8449 3851 8452 3849 8456 3844 8461
      3842 8489

HATZOS
Special weather statement, Sep 26, 7:50 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
850 PM EDT WED SEP 26 2012

OHZ079-080-270115-
BROWN OH-HIGHLAND OH-
850 PM EDT WED SEP 26 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND AND
CENTRAL BROWN COUNTIES THROUGH 915 PM EDT...

AT 845 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMERSVILLE...MOVING EAST AT 30 MPH.

THIS STORM WILL PRODUCE ONE HALF INCH DIAMETER HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT ORAB...GEORGETOWN
AND SARDINIA.

ALSO...HAMERSVILLE...FEESBURG...MOWRYSTOWN...RUSSELLVILLE...
DECATUR...REDOAK AND FINCASTLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3881 8394 3886 8404 3907 8402 3907 8368
      3878 8370

HATZOS

The radar

The Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brown

When
September 26, 7:53 PM EST to 7:57 PM EST
Where
Brown County, 1.75 mi SW of Shiloh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.960, -83.970

Hail, Scioto

When
September 26, 7:54 PM EST to 7:58 PM EST
Where
Scioto County, 0.88 mi SW of Mt Joy
Measured
0.88 in hail
Reported by
Public
Coordinates
38.940, -83.180

Hail, Scioto

When
September 26, 8:28 PM EST to 8:32 PM EST
Where
Scioto County, 5.25 mi NW of Pools Corners
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -82.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411952, 411953, 411954.